South Dakota, 2011

Hail and Damaging Winds in South Dakota, August 5, 2011

August 5, 2011 · NWS UNR · 9 events in 3 counties and zones

A supercell thunderstorm developed over central Custer County and moved southeastward into Shannon County. The storm produced large hail and eventually strong wind gusts as it crossed Shannon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over central Custer County and moved southeastward into Shannon County. The storm produced large hail and eventually strong wind gusts as it crossed Shannon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 5, 12:30 PM MST, 3 hours earlier.

Area forecast discussion, Aug 5, 12:30 PM MST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT FRI AUG 5 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER FAR
SOUTHEASTERN MT...WITH FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT
TO FAR NORTHERN SD. UPPER LEVEL ANALYSIS SHOWS SHORTWAVE ENERGY
ACROSS EASTERN MT AND NORTHEASTERN WY...MOVING TO THE
EAST-NORTHEAST. REGIONAL RADARS SHOW BULK OF THUNDERSTORM ACTIVITY
FROM EASTERN MT AND NORTHEASTERN WY INTO THE WESTERN DAKOTAS. A
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWESTERN SD AND
AREAS TO THE NORTH AND EAST THROUGH EARLY EVENING. TEMPS ARE MAINLY
IN THE 80S...COOLER WHERE STORMS ARE MOVING THROUGH.

AS SHORTWAVE MOVES EAST INTO THE NORTHERN PLAINS LATE TODAY INTO
TONIGHT...THUNDERSTORMS WILL INCREASE IN COVERAGE. INSTABILITY WILL
BE GREATEST FROM FAR NORTHEASTERN WY INTO THE WESTERN DAKOTAS AS
DEWPOINTS IN THE 60S REMAIN IN PLACE. SHEAR WILL BE SUFFICIENT FOR
SUPERCELLS. SLIGHT RISK FOR SEVERE STORMS REMAINS FOR MUCH OF THE
CWA. STRONG WIND GUSTS LOOK TO BE THE BIGGEST THREAT FROM SEVERE
STORMS...BUT LARGE HAIL IS ALSO POSSIBLE. AN ISOLATED TORNADO CANNOT
EE RULED OUT NEAR THE SURFACE LOW AS IT MOVES ACROSS NORTHWESTERN
SD/SOUTHWESTERN ND LATER TODAY. ACTIVITY WILL MOVE OUT OF THE AREA
FROM WEST TO EAST THIS EVENING AND OVERNIGHT. LOWS WILL MOSTLY BE IN
THE 60S...WITH SOME 50S ACROSS THE BLACK HILLS AND NORTHEASTERN WY.

SOME DRIER AIR WILL MOVE INTO THE AREA ON SATURDAY AND WILL KEEP
PCPN CHANCES TO A MINIMUM. WOULD NOT RULE OUT AN ISOLATED SHOWER OR
STORM OVER THE BLACK HILLS...BUT CHANCES LOOK TOO LOW TO WARRANT A
MENTION AT THIS POINT. NORTHWESTERLY WINDS WILL BE BREEZY ACROSS THE
PLAINS DURING THE DAY. HIGHS WILL MAINLY BE IN THE LOW TO MID
80S...A BIT COOLER ACROSS THE HIGHER BLACK HILLS.

ADDITIONAL UPPER LEVEL ENERGY WILL BEGIN TO APPROACH THE AREA LATE
SATURDAY NIGHT INTO SUNDAY. WINDS WILL SWITCH TO THE SOUTHEAST AND
BRING INCREASING LOW LEVEL MOISTURE BACK TO THE AREA. ISOLATED
SHOWERS AND STORMS ARE EXPECTED LATE SATURDAY NIGHT AND
SUNDAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF THE CWA.
BETTER CHANCES ARE POSSIBLE LATE SUNDAY INTO SUNDAY AS STRONGER WAVE
MOVES ACROSS. THERE COULD BE A THREAT FOR A FEW STRONG TO SEVERE
STORMS LATE SUNDAY INTO SUNDAY EVENING. HIGHS WILL BE IN THE UPPER
70S AND 80S.

EXTENDED...THE UNSETTLED WEATHER PATTERN CONTINUES AS MOIST
NORTHWEST UPPER FLOW REMAINS THRU THE EXTENDED PERIOD. PERIODIC
UPPER DISTURBANCES WILL MOVE THRU THE FLOW BRINGING A DAILY CHANCE
OF THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING. TEMPERATURES
WILL REMAIN SLIGHTLY BELOW AVERAGE THRU THE PERIOD.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT WITH LOCAL
MVFR/IFR CONDITIONS IN AND NEAR THUNDERSTORMS. OTHERWISE VFR
CONDITIONS ARE EXPECTED. A COLD FRONT WILL PASS THROUGH THE AREA
TONIGHT...CAUSING GUSTY NORTHWEST WINDS AFTER MIDNIGHT THROUGH THE
DAY ON SATURDAY...MAINLY OVER THE SOUTH DAKOTA PLAINS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 5, 4:22 AM MST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
522 AM MDT FRI AUG 5 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
522 AM MDT (622 AM CDT) FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE DAY AND INTO
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH THURSDAY.
WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 5, 2:58 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
358 PM MDT FRI AUG 5 2011

SDZ024>026-028-031-072-073-052245-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS
SD-PENNINGTON CO PLAINS SD-RAPID CITY SD-SOUTHERN MEADE CO PLAINS
SD-STURGIS/PIEDMONT FOOT HILLS SD-
358 PM MDT FRI AUG 5 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...CENTRAL
PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL 445 PM MDT...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG WINDS NEAR DOWNTOWN STURGIS...MOVING SOUTHEAST AT
30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED FOR 15 TO 20 MINUTES AS
THIS LINE OF WIND. THESE GUSTY WINDS ARE EXPECTED IN TILFORD AROUND
410 PM...BLACK HAWK AROUND 415 PM AND DOWNTOWN RAPID CITY AROUND 425
PM.

THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 26 AND
66...

SMITH
Local storm report, Aug 5, 3:07 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 N VALE                44.65N 103.40W
08/05/2011  E1.00 INCH       BUTTE              SD   PUBLIC

            40 MPH WINDS.

&&

SMITH
Local storm report, Aug 5, 3:09 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
409 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND GST     10 S MUD BUTTE          44.86N 102.88W
08/05/2011  E60 MPH          MEADE              SD   PUBLIC

&&

KCLARK
Local storm report, Aug 5, 3:14 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             VALE                    44.62N 103.40W
08/05/2011  E1.00 INCH       BUTTE              SD   PUBLIC

            ALSO HAD 30 TO 40 MPH WINDS.

0400 PM     HAIL             3 S NEWELL              44.67N 103.42W
08/05/2011  E1.25 INCH       BUTTE              SD   PUBLIC

            ALSO HAD 30 MPH WINDS.

&&

SMITH
Local storm report, Aug 5, 3:15 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     TSTM WND GST     3 W ZEONA               45.19N 102.98W
08/05/2011  E60 MPH          BUTTE              SD   TRAINED SPOTTER

&&

KCLARK
Local storm report, Aug 5, 3:29 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
429 PM MDT FRI AUG 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     22 NNW DOWNTOWN BELLE F 44.96N 104.02W
08/05/2011  E60.00 MPH       BUTTE              SD   TRAINED SPOTTER

            MARBLE SIZE HAIL ALSO.

0227 PM     HAIL             18 N DOWNTOWN BELLE FOU 44.93N 103.85W
08/05/2011  E1.50 INCH       BUTTE              SD   PUBLIC

            ALSO HAD 60 MPH WINDS

0230 PM     TSTM WND GST     18 N DOWNTOWN BELLE FOU 44.93N 103.85W
08/05/2011  E60.00 MPH       BUTTE              SD   PUBLIC

            ALSO HAD 1.5 INCH HAIL AT 227 PM TO 230 PM

0330 PM     TSTM WND GST     13 E CASTLE ROCK        44.97N 103.16W
08/05/2011  E60.00 MPH       BUTTE              SD   PUBLIC

0346 PM     TSTM WND GST     3 W ZEONA               45.19N 102.98W
08/05/2011  E60.00 MPH       BUTTE              SD   TRAINED SPOTTER

0400 PM     HAIL             2 N VALE                44.65N 103.40W
08/05/2011  E1.00 INCH       BUTTE              SD   PUBLIC

            40 MPH WINDS.

0400 PM     TSTM WND GST     10 S MUD BUTTE          44.86N 102.88W
08/05/2011  E60.00 MPH       MEADE              SD   PUBLIC

0400 PM     HAIL             3 S NEWELL              44.67N 103.42W
08/05/2011  E1.25 INCH       BUTTE              SD   PUBLIC

            ALSO HAD 30 MPH WINDS.

0400 PM     HAIL             VALE                    44.62N 103.40W
08/05/2011  E1.00 INCH       BUTTE              SD   PUBLIC

            ALSO HAD 30 TO 40 MPH WINDS.

&&

THIS TABLE LISTS THE REPORTS BY HAIL SIZE OR WIND SPEED OR RAIN
AMOUNT...AND MAY NOT NECESSARILY BE THE FINAL HAIL SIZE OR WIND
SPEED OR RAIN AMOUNT FOR THAT LOCATION.

HAIL REPORTS LISTED BY SIZE (INCHES)

 SIZE    LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
  1.50   18 N DOWNTOWN BELLE FOU  SD  BUTTE            0227 PM
                 ALSO HAD 60 MPH WINDS
  1.25   3 S NEWELL               SD  BUTTE            0400 PM
                 ALSO HAD 30 MPH WINDS.
  1.00   VALE                     SD  BUTTE            0400 PM
                 ALSO HAD 30 TO 40 MPH WINDS.
  1.00   2 N VALE                 SD  BUTTE            0400 PM
                 40 MPH WINDS.

TSTM WIND REPORTS LISTED BY SPEED (MPH)

 SPEED   LOCATION                 ST  COUNTY           TIME
 ------  -----------------------  --  --------------   -------
 60.00   10 S MUD BUTTE           SD  MEADE            0400 PM
 60.00   3 W ZEONA                SD  BUTTE            0346 PM
 60.00   13 E CASTLE ROCK         SD  BUTTE            0330 PM
 60.00   18 N DOWNTOWN BELLE FOU  SD  BUTTE            0230 PM
                 ALSO HAD 1.5 INCH HAIL AT 227 PM TO 230 PM
 60.00   22 NNW DOWNTOWN BELLE F  SD  BUTTE            0200 PM
                 MARBLE SIZE HAIL ALSO.

SMITH

The radar

The Rapid City radar (KUDX), 47 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

7 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Custer

When
August 5, 3:30 PM MST to 3:40 PM MST
Where
Custer County, 5.32 mi WNW of Hermosa
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
43.851, -103.283

Hail, Custer

When
August 5, 3:33 PM MST to 3:42 PM MST
Where
Custer County, 7 mi W of Hermosa
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.830, -103.320

Hail covered the ground.

Hail, Custer

When
August 5, 3:35 PM MST to 3:45 PM MST
Where
Custer County, 5 mi WNW of Hermosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.858, -103.273

Hail covered the ground.

Hail, Pennington

When
August 5, 3:35 PM MST
Where
Pennington County, Hayward
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.870, -103.330

Hail, Custer

When
August 5, 3:50 PM MST to 3:55 PM MST
Where
Custer County, 2.29 mi SW of Hermosa
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
43.807, -103.213

Hail, Custer

When
August 5, 4:03 PM MST
Where
Custer County, 4.92 mi NNW of Fairburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.749, -103.244

Strong wind gusts were also reported.

Hail, Custer

When
August 5, 4:10 PM MST
Where
Custer County, 4 mi NNW of Fairburn
Measured
1 in hail
Reported by
Public
Coordinates
43.733, -103.251

Thunderstorm Wind, Custer

When
August 5, 4:30 PM MST
Where
Custer County, 12.67 mi ESE of Fairburn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.619, -102.981

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Oglala Lakota

When
August 5, 6:00 PM MST
Where
Oglala Lakota County, 4.9 mi NW of Kyle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.477, -102.238

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338224, 338191, 338195, 338225, 338199, 344586, 338227, 338228, 338230.